Hunger as a medication side-effect

Discussion in 'General Parenting' started by trouble, Dec 24, 2011.

  1. trouble

    trouble New Member

    medication in question: Risperidone.
    However... other medications have this side effect, and I'm looking for "side effect management" here, not discussion about the medication itself.

    "Weight gain" is listed as a side effect.
    However... we're managing to not go crazy on the weight gain.

    But... the HUNGER is driving difficult child crazy.
    It doesn't matter WHAT he eats. (tried all sorts of stuff, including Zone diet...)
    It doesn't matter HOW OFTEN he eats. (broke the calories up into 5, 7, 10... separate meal/snacks)
    The relentless hunger just doesn't ever go away!

    Of course, if he were to give in to the "hunger" feeling, the weight gain would definitely be an issue.

    Otherwise, the medication is working EXTREMELY well. Other side effects are minimal.

    SO... the $64 question...
    What can be done to deal with hunger as a symptom?
     
  2. buddy

    buddy New Member

    Having the same thing here. He obsesses about food and it even interferes with school. I have provided carrots, apples, bananas, pretzels, granola, crackers, string cheese, lunch meat, etc. He has gained quite a bit of weight but was too low weight to begin with so that part is not as big of a deal. For mine there are other symptoms so I have to check thyroid because the medication can cause thyroid problems which could be part of the food/weight issue.

    It is really hard and if I saw big benefits like you see, I would keep the medication. But at this point, I am just not so sure this is worth it.
     
  3. HaoZi

    HaoZi Guest

    I wish I had answers. Kiddo had the same problem with Zyprexa. She could be so full it was painful but still hungry. If Topamax being added is possible that helps some people, but if you stop using it and start it again it doesn't work the same. That's the only thing I've heard as a help, since I expect OTC appetite suppressants aren't an option.
     
  4. Bunny

    Bunny Guest

    How old is your son? When difficult child started on Risperdone a year ago the doctor said that hunger and weight gain were a side effect. Since difficult child was about 70 pounds soaking wet at the time it was not really a huge concern for me. He has gained weight, but by just looking at him you would never know, but in the last few months the hunger things has cropped up. For us, I think it's a combination of the medications and the fact that he's 12, going on 13, and he is getting into that teenage boy eat mom out of house and home stage.

    I think that the best thing that you can go is make sure that he has good things to eat. Granold bars, fruit (if he will eat it), yogurts. That's what I try to do and it seems to have helped, but he is hungry ALOT. Sorry I don't have any better advice.
     
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Oh, yes. It's not just Risperdal either. I'd say most psychiatric medications not only make you hungry, but starve you (I've taken many). My son gained twenty pounds in one month on Risperdal. He took Zyprexa too and kept gaining. Depakote/Lithium/Seroquel...all made him hungry all the time. The worst thing about it is they make you crave either too many carbs or just plain too much food.

    He has been off medications for eight years now and is still obese. Sometimes I wonder if it screwed up his metabolism. He asn't like this at all pre-medication. It's a real problem with psychiatric medications.
     
Loading...